Nebraska, 2025Wildfire in Nebraska, February 24 to 28, 2025
February 24 to 28, 2025 · NWS LBF · 1 event in 1 county or zone
Two separate range fires initiated during the afternoon hours of February 24th. Aided by gusty winds and very low relative humidity, fires continued during the last week of February and were not 100 percent contained until March 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- $200,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two separate range fires initiated during the afternoon hours of February 24th. Aided by gusty winds and very low relative humidity, fires continued during the last week of February and were not 100 percent contained until March 3rd. A third fire broke out on February 25th. A combined 6000 acres of rangeland burned between the three fires. Two firefighters sustained injuries when their fire truck overturned in hilly terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 24, 11:36 AM CST, 3 hours 24 minutes earlier. Its key messages:
- Much above normal temperatures are expected today and Tuesday, with above normal temperatures lasting through at least Saturday.
- A slight chance for rain showers Tuesday evening across southwest and central Nebraska.
- Gusty northwest winds this afternoon and again Tuesday afternoon though Wednesday. Wind gusts to 35 mph are possible.
- Elevated fire weather conditions are possible this afternoon through Friday due to the combination of gusty winds and low humidity.
Area forecast discussion, Feb 24, 11:36 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1136 AM CST Mon Feb 24 2025
.KEY MESSAGES...
- Much above normal temperatures are expected today and
Tuesday, with above normal temperatures lasting through at
least Saturday.
- A slight chance for rain showers Tuesday evening across
southwest and central Nebraska.
- Gusty northwest winds this afternoon and again Tuesday
afternoon though Wednesday. Wind gusts to 35 mph are
possible.
- Elevated fire weather conditions are possible this afternoon
through Friday due to the combination of gusty winds and low
humidity.
&&
.SYNOPSIS...
Issued at 350 AM CST Mon Feb 24 2025
The upper flow early this morning was fairly zonal, with weak
low pressure over the region. High cloudiness was exiting
western Nebraska. Temperatures were mild in the upper 30s to
mid 40s. Winds were mostly light west to northwest, though
Imperial had wind gusts to 25 mph the past hour.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 350 AM CST Mon Feb 24 2025
Today, a disturbance will drop southeast across North Dakota
into eastern South Dakota. Warm H85 temperatures will be in
place to the south across Nebraska. H85 winds to around 30kts
will promote deeper mixing from near 600mb to the surface.
Nudged toward the NBM 75th percentile for highs from 66 to 69
degrees. These highs will range from 20 to around 25 degrees
above normal. Also nudged the northwest winds up to near the
75th percentile, at 15 to 25 mph with gusts up to 35 mph, mainly
west of Highway 183. With recent snow mostly gone, grassland
fuels will become receptive enough for slightly elevated fire
weather conditions.
Tonight, winds decouple early evening with winds light southwest
to light and variable. Lows 25 to 30. The upper ridge axis will
move into the Northern and Central High Plains overnight.
Tuesday, an upper trough will move from MT into the Dakotas. This
will bring an increase in westerly winds across the area ahead
of a cold front, which will move into north central Nebraska by
early evening. Should be the warmest day of the week with most
locations reaching the upper 60s to lower 70s. Westerly winds
of 20 to 35 mph across the western Sandhills and north central
Nebraska. With afternoon humidity as low as 20 to around 25
percent combined with gusty winds, elevated fire conditions are
expected with grassland fuels becoming receptive to burning.
A cold front and upper trough will cross the area Tuesday
evening, with a slight chance for light rain showers Tuesday
evening across portions of southwest and central Nebraska. Mid
level moisture will be adequate, with low level moisture
lacking.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 350 AM CST Mon Feb 24 2025
On Wednesday, a positively tilted upper trough will extend from
northern CO into the Great Lakes. Cooler H85 temperatures aloft
from 2C to 5C will be mixed to the surface for highs from around
50 to the low 50s. Windy, with a northwest wind 20 to 35 mph.
An upper ridge across the Western U.S. on Thursday will persist
into Saturday, with the Northern and Central Plains in
northwest flow aloft. The cooler temperatures will remain well
to our east across the Great Lakes, Ohio Valley and Eastern U.S.
Highs will range mostly from the mid 50s to around 60 each day
with dry conditions through the period. Elevated fire weather
conditions are possible Thursday and Friday due to the potential
for gusty winds and low humidity. By Sunday, the upper ridge
will get pushed east into the region as an upper trough moves
into the Western U.S. Highs into the lower 60s.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1135 AM CST Mon Feb 24 2025
VFR conditions are expected to prevail today and tonight across
western and north central Nebraska. The primary aviation concern
this afternoon will be the strong, gusty northwest winds across
western Nebraska, which should impact both terminals through this
evening. After the low level inversion kicks in around sunset, winds
at the surface should begin to diminish. Will need to keep an eye on
winds aloft tonight, as model guidance indicates potential for
strong winds aloft, which may introduce LLWS concerns across western
and north central Nebraska tonight. For now, will omit from TAFs as
confidence in timing and location is lower, but may need to add LLWS
to the next round of TAFs as confidence increases.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Richie
Hazardous weather outlook, Feb 24, 10:51 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1051 AM CST Mon Feb 24 2025
NEZ004>010-022>029-035>038-056>059-069>071-094-251700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1051 AM CST Mon Feb 24 2025 /951 AM MST Mon Feb 24 2025/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This afternoon and Tonight.
Elevated fire weather concerns are possible this afternoon, due to a
combination of well above average temperatures and gusty northwest
winds. The strongest wind gusts will are expected across the
Panhandle and southwest Nebraska, with gusts of 35 to 40 miles per
hour this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated fire weather concerns possible during the afternoon hours
on Tuesday, Thursday, and Friday, largely driven by above average
temperatures and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Custer
- When
- February 24, 3:00 PM CST to February 28, 11:59 PM CST
- Where
- Custer forecast zone
- Injuries
- 0 direct, 2 indirect
- Crop damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Fire broke out during the mid afternoon hours of February 24th. Aided by strong winds and low relative humidity, the fire consumed approximately 900 acres before being contained on February 26th. The fire then flared up and was renamed the East Table Fire. Two firefighters were injured on February 24th when their fire truck overturned in hilly terrain. The East Table Fire consumed an additional 450 acres before it was contained on March 3rd. A third fire was reported over western portions of Custer County. Named the Eureka Valley Fire, this fire consumed approximately 4800 acres and burned from February 24th through March 3rd when it was finally 100 percent contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Snow in Washington, February 24 to 26, 2025$105,000 · 74 kt wind · 5 events
- High Wind and Heavy Rain in Washington, February 24 to 25, 202570 kt wind · 15 events
- Tornado and High Wind in South Dakota, February 24, 202556 kt wind · 13 events
- High Wind in South Dakota, February 24, 202557 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 24, 20257 events
- High Wind in Wyoming, February 24 to 26, 202596 kt wind · 6 events
- High Wind in Nevada, February 24, 202570 kt wind · 3 events
- High Wind in Oregon, February 24, 202570 kt wind · 2 events
- High Wind in California, February 24, 202572 kt wind · 2 events
- High Wind in California, February 24, 202556 kt wind · 2 events
- Winter Weather in Michigan, February 24, 20251 event
- Avalanche in Idaho, February 24, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241257.